Birth control: Continuous bleeding with Depo Provera
After getting an all clear from my CNM at my six week postpartum checkup, I went on Depo Provera. Since then, I have been bleeding continuously. I stopped taking Depo after the second shot, because I felt six months was just too long to have abstain from sex because of my birth control option. It is now a little over two months since I quit Depo, and I am still bleeding. It's very slight, painless, doesn't smell bad, but it's ruining my marriage because I refuse to have sex while I'm bleeding, and my husband is getting very impatient. Is this normal for Depo users and what can do to stop it?Question:
It can be frustrating when a method of birth control seems to working against you instead of for you. Bleeding is definitely one of the side effects of Depo and after six months it sounds like you gave it a good chance.
I might have counseled you to stay on it despite the bleeding and given you some extra estrogen for a while to stabilize the lining of the uterus. Eventually, the majority of women will cease any bleeding on this method which is a happy "side effect" for many.
Personal preference may keep you from having intercourse when bleeding but there is no medical reason to abstain. You could be fitted for a diaphragm which would contain the mild spotting for a while during sex and provide a method of BC also.
I would go to a family planning clinic or a physician who is knowledgeable about contraception. Giving you a bit of extra estrogen now may stop the bleeding after it is determined that the bleeding is not from infection or any abnormal pathology. You did not say if you were breastfeeding or not but you could still consider birth control pills if you were a good candidate. They would stop the bleeding and begin to cycle you more predictably.
Hope some of this information helps.Answer: